Avoiding discontinuation syndrome during removal of Venlafaxine XR

Posted by h8fxr @h8fxr, Oct 14, 2018

Hi Everyone,

AFAIS, Venflafaxine immediate-release tablets are not available in Canada. That would have been my plan A to use to taper off slowly Plan B was to open the generic Sandoz Venlafaxine capsules; they don’t advise: but I did.

There are no beads! Shocker. There are mini-tablets packed in the gelatin capsule. The 150mg capsule contains 3 three 50mg tablets. The 75mg capsule cobtains two smaller 37.5mg tablets and the 37.5mg capsule contains just one of these.

My Question is this: DOES ANYONE HERE HAVE EXPERIENCE WITH THESE MINITABS? It stands to reason that in between the doctor’s suggested drop from 112mg to 75mg you could plunk a 100mg in by taking 1 50mg minitab out of the 150mg capsule. It doesnt seem like a big deal

But WHAT ABOUT CUTTING THE MINITABLETS IN HALF OR QAURTERS, OR MIXING A 50MG MINITAB WITH A 37.5MG MINITAB IN THE SAME CAPSULE? Safe? Does the extended release still work? I think the sustained release works because the venlafaxine is embedded in a non-soluble matrix and its not due to some coating. Please share you ideas, opinions or experience on tapering with mini-tablets from generic venlafaxine XR

Liked by Leonard

Hi @h8fxr, welcome to Connect.
Tapering off venflafaxine is an active topic here on Connect. I recommend reading this discussion:
– Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine) https://connect.mayoclinic.org/discussion/tips-on-minimising-withdrawal-symptoms-from-effexor-aka-venlafaxine/

We took the question of cutting pills to a Mayo Clinic pharmacist and this is what she had to say:
"Each patient should consult their clinician for individualized recommendations for tapering off antidepressant medications. Tapers should be individualized with consideration for the specific medication to be tapered, current dose, how long they have been taking the medication and other factors based on the clinicians expertise. In some cases tablets may be split. Capsules should never be split. Removal of beads from capsules to accomplish titration is not a recommended method of tapering. Taper schedules can extend for several weeks if the patient's situation requires a slower taper. Tapers are sometimes shortened in the case of adverse effects or other patient factors. You can read more about antidepressant withdrawal here https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressant-withdrawal/faq-20058133."

@texasduchess @maryathome also mention seeking advice from a compounding pharmacy.

REPLY

For me my doctor reduced 225mg to 150mgs for 2 weeks, then to 75mg for 2 weeks, next week I will begin taking 75mgs every 2nd day for 2 weeks. This is my 4th week and Im experiencing headaches, tummy troubles, pain jabs here and there but all symptoms are the same I experienced when starting on them. The headaches were worse getting the drug into my system than they are getting them out of my system, so far that is. Immense sweating was an awful side effect of Venlafaxine, very stressful, that has stopped now, whew. When I have completed 6 weeks I will return to my Doctor for an update and further direction. I knew with all of me I was ready to go off this tablet. Other medications also I wanted out. including Zopiclone for sleep and Lorazepam for anxiety issues. I started with Zopiclone. After 3 weeks I was off them and could begin the antidepressant the following week. All these meds have served there purpose. I will keep on with Gabapentin. This drug changed my life. After 19 years with fibromyaIgia pain and chronic fatigue this drug rescued my nervous system and pain subsided causing chronic fatigue to subside too.. I anticipate Lorazepam to be the hardest give up
but then again maybe not. My reasoning power has returned so Im tackling this with a positive logical mind. Before I began this tapering off my meds I realized they had served there purpose. Why? Because there effect was dragging me down. When the pills had this opposite affect on me that they were supposed to I knew it was time to give them a miss. I was so ready to live better. Becoming unchained to the weakening effect of chronic trauma was my motivation. My quality of life had sucked for too long. I had to do my best better to withdraw from my drug dependencies now. I am succeeding. You cannot do this on your own. Professional direction from your doctor is a must. Anyway this is my take on my tapering. Wish me well, I've still a way to go.. On 12 November I sail into the last 2 weeks of round 1 before I see my Doctor to get round 2s instruction. I am totally awestruck at how easy it has been especially since I have been on various sorts of these meds for 19 years. We can and we will succeed friends. @-;-

Liked by Leonard

REPLY
@littlepaw

For me my doctor reduced 225mg to 150mgs for 2 weeks, then to 75mg for 2 weeks, next week I will begin taking 75mgs every 2nd day for 2 weeks. This is my 4th week and Im experiencing headaches, tummy troubles, pain jabs here and there but all symptoms are the same I experienced when starting on them. The headaches were worse getting the drug into my system than they are getting them out of my system, so far that is. Immense sweating was an awful side effect of Venlafaxine, very stressful, that has stopped now, whew. When I have completed 6 weeks I will return to my Doctor for an update and further direction. I knew with all of me I was ready to go off this tablet. Other medications also I wanted out. including Zopiclone for sleep and Lorazepam for anxiety issues. I started with Zopiclone. After 3 weeks I was off them and could begin the antidepressant the following week. All these meds have served there purpose. I will keep on with Gabapentin. This drug changed my life. After 19 years with fibromyaIgia pain and chronic fatigue this drug rescued my nervous system and pain subsided causing chronic fatigue to subside too.. I anticipate Lorazepam to be the hardest give up
but then again maybe not. My reasoning power has returned so Im tackling this with a positive logical mind. Before I began this tapering off my meds I realized they had served there purpose. Why? Because there effect was dragging me down. When the pills had this opposite affect on me that they were supposed to I knew it was time to give them a miss. I was so ready to live better. Becoming unchained to the weakening effect of chronic trauma was my motivation. My quality of life had sucked for too long. I had to do my best better to withdraw from my drug dependencies now. I am succeeding. You cannot do this on your own. Professional direction from your doctor is a must. Anyway this is my take on my tapering. Wish me well, I've still a way to go.. On 12 November I sail into the last 2 weeks of round 1 before I see my Doctor to get round 2s instruction. I am totally awestruck at how easy it has been especially since I have been on various sorts of these meds for 19 years. We can and we will succeed friends. @-;-

Jump to this post

Hi, @littlepaw – I don't believe I've gotten the chance to welcome you to Mayo Clinic Connect, so welcome. Hoping you are finding Connect a good place to talk. Sounds like you've hit a number of tough side effects with your taper off of the venlafaxine. I'd invite you to check out and participate in a very active current discussion on Connect, "Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)," https://connect.mayoclinic.org/discussion/tips-on-minimising-withdrawal-symptoms-from-effexor-aka-venlafaxine/

Liked by Leonard

REPLY
Please login or register to post a reply.